Open Access
October 2020 Additive regression with Hilbertian responses
Jeong Min Jeon, Byeong U. Park
Ann. Statist. 48(5): 2671-2697 (October 2020). DOI: 10.1214/19-AOS1902


This paper develops a foundation of methodology and theory for the estimation of structured nonparametric regression models with Hilbertian responses. Our method and theory are focused on the additive model, while the main ideas may be adapted to other structured models. For this, the notion of Bochner integration is introduced for Banach-space-valued maps as a generalization of Lebesgue integration. Several statistical properties of Bochner integrals, relevant for our method and theory and also of importance in their own right, are presented for the first time. Our theory is complete. The existence of our estimators and the convergence of a practical algorithm that evaluates the estimators are established. These results are nonasymptotic as well as asymptotic. Furthermore, it is proved that the estimators achieve the univariate rates in pointwise, $L^{2}$ and uniform convergence, and that the estimators of the component maps converge jointly in distribution to Gaussian random elements. Our numerical examples include the cases of functional, density-valued and simplex-valued responses, demonstrating the validity of our approach.


Download Citation

Jeong Min Jeon. Byeong U. Park. "Additive regression with Hilbertian responses." Ann. Statist. 48 (5) 2671 - 2697, October 2020.


Received: 1 December 2018; Revised: 1 August 2019; Published: October 2020
First available in Project Euclid: 19 September 2020

MathSciNet: MR4152117
Digital Object Identifier: 10.1214/19-AOS1902

Primary: 62G08
Secondary: 62G20

Keywords: Additive models , Bochner integral , functional responses , ‎Hilbert spaces , infinite-dimensional spaces , non-Euclidean data , smooth backfitting

Rights: Copyright © 2020 Institute of Mathematical Statistics

Vol.48 • No. 5 • October 2020
Back to Top